Illinois, 2020

Cold in Illinois, February 13 to 14, 2020

February 13 to 14, 2020 · NWS ILX · 1 event in 1 county or zone

A bitterly cold airmass spilled into central Illinois behind a departing cold front on February 13th. High temperatures were initially in the lower 30s shortly after midnight, followed by falling temperatures and increasing winds throughout the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A bitterly cold airmass spilled into central Illinois behind a departing cold front on February 13th. High temperatures were initially in the lower 30s shortly after midnight, followed by falling temperatures and increasing winds throughout the day. Air temperatures eventually bottomed out near zero by the early morning of February 14th, while wind-chill values dipped as low as 10 below to 20 below zero. Due to the frigid temperatures, a man in Peoria lost his life due to hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 13, 6:00 AM CST, 3 hours earlier.

Area forecast discussion, Feb 13, 6:00 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Lincoln IL
600 AM CST Thu Feb 13 2020

.SYNOPSIS...
Issued at 415 AM CST Thu Feb 13 2020

An arctic cold front will exit east of IL early this morning,
with gusty northwest winds bringing in much colder air today.
Some blowing snow will occur this morning north of I-70 as the
light snow diminishes to scattered flurries today. Wind chills
will reach 10 to 20 below zero over central IL overnight into mid
Friday morning, with lows in the single digits below zero.
Another frigid day is expected Friday despite return of sunshine
and lighter winds as strong arctic high pressure settles over
Illinois.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 430 AM CST Thu Feb 13 2020

Continued the winter weather advisory through 10 am this morning
from I-70 north. May be able to cancel this advisory a few hours
early especially sw of I-74 as light snow diminishes to scattered
flurries. But blowing snow and plummeting temps this morning will
cause untreated roads to be snow and ice covered and slippery for
the morning commute. Radar mosaic shows light snow diminishing sw
of a Galesburg to Springfield line and also becoming more widely
scattered with light snow showers in southeast CWA too as low
pressure pushing away over the upper Ohio river valley. But
blowing snow is developing early this morning with passage of a
strong arctic cold front over eastern IL. Temperatures at 4 am
were in the lower 30s east of I-55, while down in the mid to upper
teens over west central IL where wind chills were in the single
digits below zero at Macomb, Quincy and Mount Sterling.

An upper level trof digging into the Midwest today will keep a
fair amount of low clouds around central and southeast IL today
with lingering flurries into the afternoon. Strong 1039 mb arctic
high pressure over the central Dakotas at dawn will se to near the
IA/IL and MO border by sunrise Friday. This will bring some of the
coldest air of the season to the area tonight. Temps will continue
to fall during today, reaching single digits over the IL river
valley by late afternoon and around 20F in far southeast IL. Brisk
nw winds of 15-25 mph will give wind chills of 5-15 below zero
over the IL river valley today and lowering into the single digits
in southeast IL by late afternoon.

NW winds and low clouds to gradually diminish from the west during
tonight as strong arctic high pressure settles in. This combined
with a fresh snow cover will favor colder lows in the single
digits below zero over central IL and single digits above zero in
southeast IL. Wind chills to lower between 10-20 below zero from
late evening until mid Fri morning over central IL. Will likely
need a wind chill advisory for areas from I-72 north by overnight.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 430 AM CST Thu Feb 13 2020

The 00Z forecast models and their ensembles are in good agreement
with weather features over the Midwest this weekend, and are in
fair agreement still during 1st half of next work week. Strong
arctic high pressure over IL Fri morning brings a sunny but
frigid day on Friday with lighter winds. Highs Friday in the mid
to upper teens in central IL and lower 20s in southeast IL. Lows
Fri night will be reached Fri evening in the upper single digits
and lower teens in central IL and mid teens south of I-70.
Increasing southerly winds overnight Fri night will cause temps to
slowly rise. Arctic high pressure settles over New England by dawn
Saturday while a northern stream clipper system moves into the
upper Midwest and western Great Lakes. This will increase clouds
over central IL later Fri night and Sat and could see small
chances of light snow possible mixed pcpn over nw CWA Sat
afternoon and over central IL Sat evening. Moisture is limited to
not expecting much pcpn with some areas staying dry or just trace
amounts. Breezy south winds to moderate temps closer to normal on
Sat with highs in the mid to upper 30s central IL and 40-45F in
southern 6 counties of SE IL.

Dry/fair weather expected Sunday and Sunday evening as weaker high
pressure settles into the upper MS river valley by midday Sunday.
Skies becoming partly sunny on Sunday with highs in the upper
30s/lower 40s central IL and mid to upper 40s in southeast IL.
A weather system tracks across the central and northern Rockies
Sunday into the Midwest Monday and Mon night, bringing a better
chance of pcpn and looking warm enough for mainly rain. Highs
Monday in the low to mid 40s in central IL and upper 40s/lower 50s
in southeast IL. Will see rain mix with or change to light snow
overnight Mon night into Tue over nw half of CWA as cold front
moves se thru the area by midday Tue. Temp gradient with front on
Tue, with highs ranging from low to mid 30s over the IL river
valley, to the mid to upper 40s se of I-70.

Another strong Canadian high pressure settles se into the Midwest
by Wed and over IL by Thu morning, returning dry and colder
weather to central IL. Highs in the low to mid 30s over central IL
and upper 30s in southeast IL on Wed/Thu. Lows Wed night in the
mid to upper teens central IL and lower 20s in southeast IL, so a
return of winter like temperatures for a couple days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 600 AM CST Thu Feb 13 2020

Scattered light snow showers early this morning over central IL
especially from PIA to DEC east could restrict vsbys to MVFR until
mid morning when mainly scattered flurries will occur. Gusty WNW
to NW winds of 15-20 kts and gusts in the mid to upper 20s kts
will occur today and cause some blowing snow this morning. Mainly
IFR ceilings of 500-1k ft early this morning will gradually lift
to MVFR toward afternoon, then scatter out from west to east
during this evening as strong Arctic high pressure settles to the
IA/IL/MO border by 12Z/6 am Fri. NW winds to diminish to around 10
kts or less later this evening and overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM CST this morning for
ILZ027>031-036>038-040>057-061>063.

&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Feb 13, 5:55 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
555 AM CST Thu Feb 13 2020

ILZ027>031-036-037-040-041-047-049-050-141200-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
555 AM CST Thu Feb 13 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM CST THIS
MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Light snow will linger through the morning hours before tapering
off and coming to an end this afternoon. In addition, strong
northwesterly winds gusting to 30mph will create minor blowing and
drifting snow. Due to temperatures hovering in the teens, icy
roads are anticipated for the morning commute.

As skies clear and winds diminish tonight, low temperatures will
drop below zero. Wind chills will plunge into the 10 below to 20
below zero range...resulting in an increased risk for frostbite.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Flooding will continue along the Illinois River from Havana to
Beardstown into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061>063-141200-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
555 AM CST Thu Feb 13 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM CST THIS
MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Light snow will linger through the morning hours before tapering
off and coming to an end this afternoon. In addition, strong
northwesterly winds gusting to 30mph will create minor blowing and
drifting snow. Due to temperatures dropping into the 20s, icy
roads are anticipated for the morning commute.

As skies clear and winds diminish tonight, low temperatures will
drop below zero. Wind chills will plunge into the 10 below to 20
below zero range...resulting in an increased risk for frostbite.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ066>068-071>073-141200-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
555 AM CST Thu Feb 13 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Minor flooding will continue along the Wabash River, Little
Wabash River, and Embarras River.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

As skies clear and winds diminish tonight, low temperatures will
drop into the single digits. Wind chills will plunge into the zero
to 10 below zero range.

Minor flooding will continue along the Wabash River, Little
Wabash River, and Embarras River through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

In the hours before

Local storm report, Feb 13, 7:59 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
759 AM CST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             LOAMI                   39.67N 89.85W
02/13/2020  E3.0 INCH        SANGAMON           IL   PUBLIC

&&

OUSLEY
Local storm report, Feb 13, 8:02 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
802 AM CST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             1 NW KNOXVILLE          40.92N 90.30W
02/13/2020  M3.0 INCH        KNOX               IL   COCORAHS

0500 AM     SNOW             3 WNW PEORIA            40.76N 89.66W
02/13/2020  M3.1 INCH        PEORIA             IL   NWS EMPLOYEE

0500 AM     SNOW             NORMAL                  40.52N 89.00W
02/13/2020  M3.0 INCH        MCLEAN             IL   CO-OP OBSERVER

0500 AM     SNOW             4 NW DANVILLE           40.18N 87.67W
02/13/2020  M2.9 INCH        VERMILION          IL   COCORAHS

0500 AM     SNOW             HOOPESTON               40.47N 87.67W
02/13/2020  M2.7 INCH        VERMILION          IL   COCORAHS

0600 AM     SNOW             SPRINGFIELD             39.80N 89.64W
02/13/2020  M2.7 INCH        SANGAMON           IL   CO-OP OBSERVER

            SNOW OBSERVER.

0600 AM     SNOW             PEORIA                  40.74N 89.61W
02/13/2020  M3.7 INCH        PEORIA             IL   OFFICIAL NWS OBS

            SNOW OBSERVER.

0600 AM     SNOW             MOUNT PULASKI           39.77N 89.26W
02/13/2020  M3.1 INCH        CHRISTIAN          IL   CO-OP OBSERVER

0600 AM     SNOW             LINCOLN                 40.15N 89.37W
02/13/2020  M3.5 INCH        LOGAN              IL   OFFICIAL NWS OBS

            NWS OFFICE OBSERVATION.

0600 AM     SNOW             ALTONA                  41.12N 90.16W
02/13/2020  M3.5 INCH        KNOX               IL   CO-OP OBSERVER

0630 AM     SNOW             2 NE CISCO              40.03N 88.70W
02/13/2020  M2.2 INCH        PIATT              IL   MESONET

0630 AM     SNOW             KNOXVILLE               40.91N 90.29W
02/13/2020  M3.0 INCH        KNOX               IL   MESONET

0630 AM     SNOW             5 NW PEORIA             40.80N 89.68W
02/13/2020  E4.0 INCH        PEORIA             IL   MESONET

            SWOP.

0630 AM     SNOW             EUREKA                  40.72N 89.28W
02/13/2020  M3.3 INCH        WOODFORD           IL   MESONET

0630 AM     SNOW             ARTHUR                  39.72N 88.47W
02/13/2020  M1.5 INCH        DOUGLAS            IL   MESONET

0630 AM     SNOW             WINDSOR                 39.44N 88.60W
02/13/2020  M2.0 INCH        SHELBY             IL   CO-OP OBSERVER

0648 AM     SNOW             7 W SOUTH PEKIN         40.50N 89.79W
02/13/2020  M2.9 INCH        TAZEWELL           IL   MESONET

0700 AM     SNOW             AVON                    40.66N 90.44W
02/13/2020  M3.5 INCH        FULTON             IL   CO-OP OBSERVER

0700 AM     SNOW             LOAMI                   39.67N 89.85W
02/13/2020  E3.0 INCH        SANGAMON           IL   PUBLIC

0700 AM     SNOW             SIDELL                  39.91N 87.82W
02/13/2020  M2.4 INCH        VERMILION          IL   CO-OP OBSERVER

0700 AM     SNOW             TUSCOLA                 39.80N 88.28W
02/13/2020  M3.0 INCH        DOUGLAS            IL   CO-OP OBSERVER

0700 AM     SNOW             JACKSONVILLE            39.73N 90.23W
02/13/2020  M2.8 INCH        MORGAN             IL   CO-OP OBSERVER

0700 AM     SNOW             E BLOOMINGTON           40.48N 88.97W
02/13/2020  M2.8 INCH        MCLEAN             IL   COCORAHS

0712 AM     SNOW             3 NW BROWNING           40.16N 90.41W
02/13/2020  M3.5 INCH        SCHUYLER           IL   MESONET

0726 AM     SNOW             2 ENE URBANA            40.12N 88.17W
02/13/2020  M2.8 INCH        CHAMPAIGN          IL   MESONET

0730 AM     SNOW             CHENOA                  40.74N 88.72W
02/13/2020  M3.0 INCH        MCLEAN             IL   CO-OP OBSERVER

&&

&&

SNOW REPORTS LISTED BY AMOUNT:

 INCHES  CITY             COUNTY         TIME
 ------  -----            ------------   -------
  4.00   5 NW PEORIA      PEORIA         0630 AM
  3.70   PEORIA           PEORIA         0600 AM
  3.50   3 NW BROWNING    SCHUYLER       0712 AM
  3.50   AVON             FULTON         0700 AM
  3.50   ALTONA           KNOX           0600 AM
  3.50   LINCOLN          LOGAN          0600 AM
  3.30   EUREKA           WOODFORD       0630 AM
  3.10   MOUNT PULASKI    CHRISTIAN      0600 AM
  3.10   3 WNW PEORIA     PEORIA         0500 AM
  3.00   CHENOA           MCLEAN         0730 AM
  3.00   TUSCOLA          DOUGLAS        0700 AM
  3.00   LOAMI            SANGAMON       0700 AM
  3.00   KNOXVILLE        KNOX           0630 AM
  3.00   NORMAL           MCLEAN         0500 AM
  3.00   1 NW KNOXVILLE   KNOX           0500 AM
  2.90   7 W SOUTH PEKIN  TAZEWELL       0648 AM
  2.90   4 NW DANVILLE    VERMILION      0500 AM
  2.80   2 ENE URBANA     CHAMPAIGN      0726 AM
  2.80   E BLOOMINGTON    MCLEAN         0700 AM
  2.80   JACKSONVILLE     MORGAN         0700 AM
  2.70   SPRINGFIELD      SANGAMON       0600 AM
  2.70   HOOPESTON        VERMILION      0500 AM
  2.40   SIDELL           VERMILION      0700 AM
  2.20   2 NE CISCO       PIATT          0630 AM
  2.00   WINDSOR          SHELBY         0630 AM
  1.50   ARTHUR           DOUGLAS        0630 AM

OUSLEY
Local storm report, Feb 13, 8:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
824 AM CST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             ROANOKE                 40.80N 89.20W
02/13/2020  M3.2 INCH        WOODFORD           IL   CO-OP OBSERVER

0700 AM     SNOW             1 S MAHOMET             40.18N 88.40W
02/13/2020  M3.0 INCH        CHAMPAIGN          IL   COCORAHS

0800 AM     SNOW             KNOXVILLE               40.91N 90.29W
02/13/2020  M4.0 INCH        KNOX               IL   CO-OP OBSERVER

0800 AM     SNOW             MURRAYVILLE             39.58N 90.25W
02/13/2020  M3.0 INCH        MORGAN             IL   MESONET

            SWOP

0800 AM     SNOW             5 NW PEORIA             40.80N 89.68W
02/13/2020  M3.5 INCH        PEORIA             IL   CO-OP OBSERVER

&&

OUSLEY
Local storm report, Feb 13, 8:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 AM CST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             SAVOY                   40.06N 88.25W
02/13/2020  M2.8 INCH        CHAMPAIGN          IL   PUBLIC

            STORM TOTAL. LIQUID EQUIVALENT 0.36 INCHES.

0700 AM     SNOW             2 SE URBANA             40.09N 88.18W
02/13/2020  M2.5 INCH        CHAMPAIGN          IL   TRAINED SPOTTER

            STORM TOTAL. 0.6 FELL OVERNIGHT, 1.9 THROUGH 8 PM
            WEDNESDAY.

&&

GEELHART
Local storm report, Feb 13, 8:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
836 AM CST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             NORMAL                  40.52N 89.00W
02/13/2020  M3.8 INCH        MCLEAN             IL   PUBLIC

            RELAYED VIA WHOI-TV

&&

GEELHART
Local storm report, Feb 13, 8:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
859 AM CST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             8 E PETERSBURG          40.01N 89.70W
02/13/2020  M2.6 INCH        MENARD             IL   MESONET

0500 AM     SNOW             1 E HOOPESTON           40.47N 87.65W
02/13/2020  M2.8 INCH        VERMILION          IL   COCORAHS

0530 AM     SNOW             2 E JACKSONVILLE        39.73N 90.20W
02/13/2020  M3.3 INCH        MORGAN             IL   CO-OP OBSERVER

0600 AM     SNOW             4 SW BEASON             40.11N 89.25W
02/13/2020  M3.0 INCH        LOGAN              IL   COCORAHS

0600 AM     SNOW             1 NNE CHAMPAIGN         40.13N 88.26W
02/13/2020  M3.0 INCH        CHAMPAIGN          IL   COCORAHS

0700 AM     SNOW             1 SSE NORMAL            40.50N 88.99W
02/13/2020  M2.0 INCH        MCLEAN             IL   COCORAHS

0700 AM     SNOW             4 ESE URBANA            40.09N 88.14W
02/13/2020  M2.4 INCH        CHAMPAIGN          IL   COCORAHS

0700 AM     SNOW             2 ESE BLOOMINGTON       40.47N 88.94W
02/13/2020  M2.0 INCH        MCLEAN             IL   COCORAHS

0700 AM     SNOW             2 W RIVERTON            39.85N 89.58W
02/13/2020  M2.4 INCH        SANGAMON           IL   COCORAHS

0700 AM     SNOW             7 W ATLANTA             40.26N 89.36W
02/13/2020  M3.0 INCH        LOGAN              IL   COCORAHS

0700 AM     SNOW             MORTON                  40.61N 89.47W
02/13/2020  M3.4 INCH        TAZEWELL           IL   CO-OP OBSERVER

0700 AM     SNOW             2 N HOMER               40.06N 87.96W
02/13/2020  M3.0 INCH        CHAMPAIGN          IL   COCORAHS

0700 AM     SNOW             3 S CHAMPAIGN           40.07N 88.26W
02/13/2020  M3.0 INCH        CHAMPAIGN          IL   COCORAHS

0700 AM     SNOW             2 NE WASHINGTON         40.72N 89.41W
02/13/2020  M3.0 INCH        TAZEWELL           IL   COCORAHS

0700 AM     SNOW             2 WNW DANVERS           40.54N 89.21W
02/13/2020  M2.5 INCH        MCLEAN             IL   COCORAHS

0700 AM     SNOW             3 SSE HENNING           40.27N 87.68W
02/13/2020  M2.6 INCH        VERMILION          IL   COCORAHS

0700 AM     SNOW             NEW HOLLAND             40.18N 89.58W
02/13/2020  M2.6 INCH        LOGAN              IL   COCORAHS

0700 AM     SNOW             3 ENE URBANA            40.13N 88.15W
02/13/2020  M2.8 INCH        CHAMPAIGN          IL   COCORAHS

0700 AM     SNOW             3 NE BLOOMINGTON        40.51N 88.93W
02/13/2020  M2.8 INCH        MCLEAN             IL   COCORAHS

0700 AM     SNOW             1 SSE SAVOY             40.05N 88.25W
02/13/2020  M2.8 INCH        CHAMPAIGN          IL   COCORAHS

0700 AM     SNOW             1 N SIDNEY              40.04N 88.07W
02/13/2020  M2.9 INCH        CHAMPAIGN          IL   COCORAHS

0700 AM     SNOW             1 N ATHENS              39.98N 89.72W
02/13/2020  M3.0 INCH        MENARD             IL   COCORAHS

0800 AM     SNOW             PARIS                   39.62N 87.69W
02/13/2020  M3.5 INCH        EDGAR              IL   CO-OP OBSERVER

&&

OUSLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Peoria

When
February 13, 9:00 AM CST to February 14, 9:00 AM CST
Where
Peoria forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

A 64-year old homeless man from Peoria died in his car around midday on February 13th. Temperatures at the time of his death were in the teens while wind-chill values were sub-zero. An autopsy revealed his cause of death as hypothermia.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Peoria2020-02-1364MaleVehicle/Towed TrailerDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879214.